Arizona, 2015High Wind in Arizona, December 25, 2015
December 25, 2015 · NWS FGZ · 2 events in 2 counties and zones
A powerful storm system hit northern Arizona with strong winds on Christmas Day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system hit northern Arizona with strong winds on Christmas Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 24, 8:38 PM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Dec 24, 8:38 PM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
838 PM MST THU DEC 24 2015
.SYNOPSIS...BEGINNING LATE TONIGHT...A VERY COLD WINTER WEATHER
SYSTEM WILL BEGIN TO CROSS NORTHERN ARIZONA BRINGING A GOOD CHANCE
FOR RAIN AND SNOW INTO SATURDAY. SATURDAY PROMISES TO BE EXTREMELY
COLD AND WINDY WITH SNOW REMAINING A POSSIBILITY FROM FLAGSTAFF
EASTWARD. CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE ON SUNDAY
FROM WEST TO EAST.
&&
.UPDATE...
A WIND ADVISORY HAS BEEN ISSUED FOR THE HIGHER ELEVATIONS OF
NORTHERN ARIZONA. THE MAIN CONCERN WILL BE AHEAD OF AND WITH THE
FRONTAL PASSAGE OVERNIGHT AND FRIDAY MORNING. HAVE ALSO ADJUSTED
SKY... POPS... AND QPF TO BETTER ACCOUNT FOR THE CLEARING AHEAD OF
THE FRONT CURRENTLY SEEN ON IR SATELLITE.
&&
.PREV DISCUSSION /306 PM MST/...FOR THE REMAINDER OF
TODAY...EXPECT ISOLATED TO SCATTERED LIGHT RAIN AND SNOW SHOWERS
PRIMARILY OVER HIGHER TERRAIN. LITTLE TO NO SNOW ACCUMULATION IS
EXPECTED.
BEGINNING LATE TONIGHT...A COLD FRONT IS FORECAST TO SWEEP ACROSS
NORTHERN ARIZONA FROM THE NORTHWEST TO SOUTHEAST. EXPECT RAPIDLY
FALLING SNOW LEVELS BEHIND THE FRONT...FALLING TO THE VALLEY
FLOORS OVER THE NORTHERN THIRD OF THE STATE TO JUST BELOW 4000 FT
IN CENTRAL ARIZONA. THE BEST CHANCES FOR SNOW WILL BE DURING THE
MORNING HOURS WITH AN ADDITIONAL INCH OR TWO POSSIBLE OVER MOST
AREAS ABOVE 6000 FEET AND LESS THAN 2 INCHES BELOW 6000 FEET. THE
EXCEPTION WILL BE ALONG THE KAIBAB PLATEAU...WHERE 3 TO 7 INCHES
OF SNOW IS POSSIBLE. IN ADDITION...STRONG SOUTHWEST WINDS WILL
OCCUR ALONG AND AHEAD OF THE FRONT LEADING TO POOR VISIBILITY IN
BLOWING SNOW.
FRIDAY NIGHT INTO SATURDAY...A CLOSED LOW IS FORECAST TO DEVELOP
AND SHIFT INTO SOUTHEAST ARIZONA. MOISTURE WRAPPING AROUND THE
NORTH SIDE OF THE LOW WILL BRING A CONTINUATION OF SNOW ESPECIALLY
TO THE WHITE MTNS AND A CHANCE FARTHER WEST TO THE FLAGSTAFF AREA.
SNOWFALL POTENTIAL IN THESE SITUATIONS IS FOCUSED ON THE NORTH
SIDE OF THE HIGHER TERRAIN AND PLACES LIKE GREER...VERNON...EAGAR-
SPRINGERVILLE COULD SEE SEVERAL INCHES OF SNOW.
THE OTHER STORY SATURDAY WILL BE VERY COLD TEMPERATURES AND GUSTY
NORTHEAST WINDS. MORNING WIND CHILLS IN THE FLAGSTAFF AREA SHOULD
BE NEAR -10F...AND AREAS ALONG THE HIGHER TERRAIN ARE LIKELY TO
SEE WIND CHILLS REMAIN IN THE SINGLE DIGITS ALL DAY. ACTUAL AIR
TEMPERATURES WILL BE 20+ DEGREES BELOW NORMAL ON SATURDAY.
SUNDAY AND MONDAY...EXPECT BELOW NORMAL TEMPERATURES WITH A CHANCE
OF SNOW LINGERING NEAR THE WHITE MOUNTAINS ON SUNDAY. MODEL DATA
SUGGESTS THAT NORTHERN ARIZONA MAY BE AFFECTED BY ANOTHER WINTER
WEATHER SYSTEM AROUND TUESDAY.
&&
.AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS SHOULD DECREASE
DRAMATICALLY OVERNIGHT WITH STRONG GUSTY AND SHIFTING WINDS AT
MOST LOCATIONS AS A COLD FRONT MOVES ACROSS THE REGION. CEILINGS
SHOULD DROP TO MVFR AND IFR WITH SOME BRIEF INTRUSIONS INTO LIFR
WITH THE HEAVIEST PRECIPITATION ASSOCIATED WITH THE FRONT. FLIGHT
CATEGORIES SHOULD GENERALLY IMPROVE THROUGHOUT THE DAY..WITH SOME
LINGERING SHOWERS POSSIBLE. WINDY CONDITIONS ARE ANTICIPATED
THROUGH THE DAYTIME HOURS AT MOST LOCATIONS. SUK
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 11 AM MST FRIDAY FOR AZZ005>008-011>017-039-
040.
WINTER WEATHER ADVISORY UNTIL 11 AM MST FRIDAY FOR AZZ004.
&&
PUBLIC...SUK
AVIATION...SUK
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 24, 6:06 PM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
606 PM MST THU DEC 24 2015
AZZ004>018-037>040-250215-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
606 PM MST THU DEC 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TONIGHT
SNOW SHOWERS AND WINDS WILL INCREASE IN COVERAGE ACROSS THE
HIGHER TERRAIN AS A STRONG COLD FRONT APPROACHES THE REGION. THE
HEAVIEST SNOW IS EXPECTED OVER THE KAIBAB PLATEAU WHERE A WINTER
WEATHER ADVISORY REMAINS IN EFFECT FROM TONIGHT THROUGH FRIDAY
MORNING. A WIND ADVISORY IS ALSO IN EFFECT FOR GUSTY WINDS
ASSOCIATED WITH THE FRONTAL PASSAGE. PEOPLE PLANNING TRAVEL
ACROSS NORTHERN ARIZONA'S HIGHER TERRAIN SHOULD BE PREPARED FOR
WINTER DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AREAS OF ACCUMULATING SNOW ARE LIKELY FRIDAY AS THE COLD FRONT
MOVES ACROSS THE NORTHLAND. SNOW LEVELS SHOULD FALL TO 2000 FEET
OR EVEN LOWER.
SATURDAY WILL SEE SNOW SHOWERS CONTINUING ACROSS NAVAJO AND
APACHE COUNTIES...WITH A CHANCE OF SHOWERS ELSEWHERE. EXPECT VERY
COLD TEMPERATURES WITH AFTERNOON HIGHS AROUND 20 DEGREES BELOW
NORMAL. NORTHERLY WIND SPEEDS OF 15 TO 25 MPH WILL BRING BRISK
WIND CHILLS. GUSTY NORTHEAST WINDS WILL CONTINUE THROUGH SUNDAY
MORNING ALONG AND SOUTH OF THE MOGOLLON RIM...WITH WINDS CHILLS
BELOW ZERO ACROSS THE RIM COUNTRY.
ON SUNDAY...A CHANCE OF SNOW SHOWERS WILL PERSIST ALONG THE NEW
MEXICO BORDER. DRY BUT COLD CONDITIONS EXPECTED MONDAY...THEN
ANOTHER COLD LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF
SHOWERS TUESDAY.
PLAN ACCORDINGLY AND STAY TUNED FOR FURTHER UPDATES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
High Wind, Western Mogollon Rim
- When
- December 25, 2:02 AM MST to 2:06 AM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Flagstaff Airport ASOS reported wind gusts of 60 MPH between 202 AM and 206 AM MST.
High Wind, White Mountains
- When
- December 25, 11:35 AM MST
- Where
- White Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Show Low Airport ASOS reported a peak wind gust of 61 MPH at 1135 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Flash Flooding and Flooding in Alabama, December 25 to 27, 20151 death · 25 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Flash Flooding in Kentucky, December 25, 2015$35,000 · 3 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605783, 605785.